Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 120, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 2, 2000, 9:17 PM CDT for Johnson County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 2, 2000, 9:17 PM CDT (02:17 UTC)
- Expired
- Jul 2, 2000, 10:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnson County, IA
The radar
The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2519 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
947 WUUS53 KDVN 030219 SVRMLI IAC103-030300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 917 PM CDT SUN JUL 2 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL IOWA * UNTIL 1000 PM CDT * AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES WEST OF LAKE MACBRIDE STATE PARK...OR 10 MILES NORTH OF IOWA CITY...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... NORTH LIBERTY BY 925 PM CDT. OAKDALE BY 940 PM CDT. IOWA CITY BY 955 PM CDT. IOWA CITY MUNICIPAL AIRPORT BY 1000 PM CDT. AT 905 PM CDT A NATIONAL WEATHER SERVICE COOPERATIVE OBSERVER REPORTED 56 MPH WIND NEAR THE CEDAR RAPIDS AIRPORT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4186 9147 4165 9181 4150 9167 4169 9136 DLF &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:50 PM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, Jul 2, 2:50 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CDT SUN JUL 2 2000 LATEST SURFACE ANALYSIS INDICATING COLD FRONT DRAPED FROM LOW CENTER OVER NORTHERN NEB...ACROSS MN TO NRN WI. EAST-WEST OUTFLOW BOUNDARY ACROSS CENTRAL IA. 70+ DEWPOINTS ACROSS THE SOUTHERN 2/3 OF IA...MOST OF IL..AND ALL OF MO. THIS MORNINGS SOUNDING MODIFIED FOR CURRENT SURFACE AND ESTIMATED UPPER AIR CONDITIONS INDICATING A CAPE AROUND 4100...AND PLENTY OF OTHER THINGS SHOWING THE STRONG INSTABILITY OVER THE AREA TODAY. WITH THE SURFACE BOUNDARIES IN/AROUND THE CWA...WE ARE JUST WAITING FOR MORE TSTMS TO BLOW. UPPER AIR INDICATING A DOUBLE SHORTWAVE OVER THE UPPER MIDWEST...ONE WITH THE CURRENT BATCH OF CONVECTION OVER THE CWA...AND ANOTHER THAT WILL SWING ACROSS THIS UNSTABLE AIRMASS LATER THIS AFTERNOON AND TONIGHT. PROBLEM TODAY IS THE CHANCES FOR PRECIPITATION THE NEXT FEW DAYS...AND HIGH TEMPS TOMORROW AND TUESDAY. MODELS SEEM TO HAVE INITIALIZED FAIRLY WELL...BUT ARE NOT REALLY CATCHING THE SMALLER FEATURES VERY WELL. THEY CATCH THE DOUBLE SHORTWAVE GENERATING THE CURRENT CONVECTION...BUT SWIFTLY WASH THEM OUT OVER THE NEXT 12 HRS. PHOOEY. MODELS ALSO DISAGREE ON DEVELOPING NEW FEATURES...AS NORMAL. HAVE CHOSEN TO GO MORE WITH THE ETA SOLN... TONIGHT...IT APPEARS AS IF MAIN CONVECTION BAND WILL START OVER THE NORTH CENTRAL PORTION OF IOWA...AND SLOWLY SHIFT SOUTHEAST ACROSS CWA. ETA PUTS OUT SOME IMPRESSIVE QPF...OVER 1.25 INCH OVER A SMALL AREA OF THE NORTHERN THIRD OF CWA. AT THIS TIME DONT FEEL THAT A FFA IS NEEDED...FFG VALUES ARE OVER 2 INCHES MOST LOCATIONS. AS SEVERE WX IN THE FORM OF BOW ECHOS AND OTHER DOWNBURST LIKE ACTIVITY IS STILL A POSSIBILITY...SO WILL LEAVE IN CURRENT SEVERE WORDING. LIKELY OR CATEGORICAL POPS OVER ENTIRE CWA LOOKS GOOD...WITH LOW TEMPS IN THE 65 TO 70 DEGREE RANGE. MONDAY AND MONDAY NIGHT...AM NOT REAL IMPRESSED WITH WIDESPREAD CONVECTION...ESP WITH UPPER RIDGE BUILDING OVER THE REGION. 20 TO 30 POPS FOR THE NORTHERN TWO THIRDS OF THE AREA LOOKS GOOD. SOUTHERN THIRD DRY...BUT WILL NEED HUMID WORDING. WITH THE FRONT JUST SOUTH OF THE I-80 CORRIDOR...A GENERALLY EAST FLOW WILL RESULT NORTH OF THAT FRONT. THE EASTERLY FLOW IS GOING TO KEEP TEMPS DOWN...AND PREFER COOLER FAN/MAV NUMBERS IN THIS AREA. SOUTH OF THE FRONT...THE STICKY 80S SHOULD REMAIN...THOUGH NOT QUITE AS WARM AS THE FWC NUMBERS. TUESDAY AND TUESDAY NIGHT...WITH THAT PESKY FRONT STILL IN THE AREA... WILL HAVE TO KEEP LOW SCATTERED POPS IN THE AREA...EVEN WITH THE UPPER RIDGE STILL OVER THE AREA. MODELS PUTTING OUT SIMILAR HIGH TEMPS ON TUESDAY...CANT ARGUE TOO MUCH WITH THAT. EXTENDED...WED-FRI LONG MODELS SEEM TO AGREE ON KEEPING THE SURFACE TROUGH/FRONT AROUND THROUGH WEDNESDAY...AND THEN PUSH IT WELL SOUTH OF THE AREA ON THURSDAY. WITH THE FRONT IN THE VICINITY NEED TO KEEP CHANCE POPS IN FOR WED AND THU...BUT MAY BE ABLE TO GO DRY ON FRIDAY. .DVN... IA...NONE. IL...NONE. MO...NONE. LRE
In the hours before
Special weather statement, Jul 2, 6:52 PM CDT, 2 hours 25 minutes before
IAZ040>042-051>053-063>065-030200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 652 PM CDT SUN JUL 2 2000 ...WATCH CANCELED FOR NORTHEAST IOWA... SEVERE THUNDERSTORM WATCH NUMBER 525 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN IOWA...BENTON...BUCHANAN...CEDAR...DELAWARE...DUBUQUE...IOWA... JOHNSON...JONES...AND LINN. THIS WATCH HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 528... WHICH IS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST AND CENTRAL IOWA. AGAIN...SEVERE THUNDERSTORM WATCH NUMBER 525 IS NO LONGER IN EFFECT. 33
Special weather statement, Jul 2, 8:45 PM CDT, 32 minutes before
IAZ040-041-030200- URBAN AND SMALL STREAM FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 845 PM CDT SUN JUL 2 2000 ...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BUCHANAN AND DELAWARE COUNTIES HAS BEEN CANCELLED... THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BUCHANAN AND DELAWARE COUNTIES IS NO LONGER IN EFFECT. AT 845 PM NATIONAL WEATHER SERVICE RADAR INIDCATED THAT THE THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED TO THE SOUTH. THE SHERIFFS OFFICE IN DELAWARE AND BUCHANAN COUNTIES REPORTED THAT THE MINOR FLOODING THAT OCCURRED WHEN THE THUNDERSTORMS MOVED THROUGH...HAS ENDED. DLF
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.